Nocturnal leg cramps are sudden contractions of the lower leg and foot muscles. They often awaken you from sleep. The calf muscles are most often involved. The cramps are harmless. They do not mean that you have a serious disease.
The Calf Muscles
Copyright © Nucleus Medical Media, Inc.
The specific cause of nocturnal leg cramps is unknown. These cramps may be related to imbalances in local muscle chemistry. Many activities and diseases are associated with nocturnal leg cramps:
The following factors increase your chance of developing nocturnal leg cramps:
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Tests may include the following:
Talk with your doctor about the best plan for you. If no specific cause can be found, treatment options include the following:
None of these medicines has earned full approval for either safety or efficacy. Quinine, while often effective for reducing the frequency and intensity of cramps, has a significant risk of major allergic reactions. The other prescription medications carry risks as well. So, they are not generally recommended. They are most often used in only severe cases.
To reduce your chance of getting nocturnal leg cramps, take the following steps:
American Academy of Family Physicians
American Academy of Orthopaedic Surgeons
The College of Family Physicians of Canada
Women's Health Matters
Allen RE, Kirby KA. Nocturnal leg cramps. Am Fam Physician. 2012 Aug 15;86(4):350-5.
Butler JV, Mulkerrin EC, et al. Nocturnal leg cramps in older people. Postgrad Med J. 2002;78:596-598.
Garrison SR, et al. The effect of magnesium infusion on rest cramps: randomized controlled trial. J Gerontol A Biol Sci Med Sci. 2011;66(6):661-666.
Nocturnal leg cramps. EBSCO DynaMed website. Available at: http://dynamed.ebscohost.com. Updated August 23, 2012. Accessed October 24, 2012.
2/11/2011 DynaMed's Systematic Literature Surveillance. Available at: http://dynamed.ebscohost.com/about/about-us: El-Tawil S, Musa T, et al. Quinine for muscle cramps. Cochrane Database Syst Rev. 2010;(12):CD005044.
Last reviewed October 2012 by John C. Keel, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×